Your Good Health: Ear damage a known risk factor of antibiotic

dr_keith_roach_with_bkg.jpgDear Dr. Roach: My wife had a laparotomy several months ago, and she lost the hearing in her right ear, possibly from an antibiotic given (intravenous vancomycin). She has had four steroid injections into the right ear, to no avail. She now has to be fitted with a hearing aid. What is the likelihood of her hearing ever coming back, and why did this happen?

S.W.

article continues below

Vancomycin is a commonly used antibiotic in hospitalized patients, and in some infections, it is the only choice for resistant organisms.

Vancomycin has several known side effects: It can cause people to become bright red during the intravenous infusion, and it can cause kidney disease, especially if the dose is too high, and especially if vancomycin is given with certain other antibiotics, such as streptomycin.

Damage to the ear is a known risk factor of vancomycin.

The ear damage is usually on both sides. Ear damage also is more likely at higher doses and is much more likely in older people. In one review, ear damage did not occur in people younger than 53, but 20% of people over 53 had measurable hearing loss. The cause seems to be damage to the nerve to the ear.

Most often, the damage is permanent. I can’t give you any percentages, as the best study I found did not include long-term follow-up.

Dear Dr. Roach: I am age 90. When I rise in the morning, I must sit on the edge of the bed for a minute or two to ease my dizziness. It takes an hour before it calms. Some of my golf pals have the same issue. Are there medicines or vitamins to reduce the dizziness?

W.J.G.

What you are experiencing is called orthostatic hypotension, which just means the blood pressure goes down when you stand up.

Dizziness on standing is extremely common, but especially so as we get older. The body has numerous systems to allow blood to get up to our brains when we stand up, and these systems just get less sensitive over time.

The symptoms can be much worse in the presence of medication, especially some medications for high blood pressure, so reducing or changing medications — and possibly changing the time you take them — may help the symptoms.

Medications are a last resort for treating orthostatic hypotension. You are already following the most important advice I give, which is to sit for a while before trying to stand in the morning. Maintaining adequate fluid intake is important for everyone with this condition; salt may be necessary in people whose blood pressure can tolerate it.

Sleeping with the head of the bed raised by six inches may be helpful. Regular exercise, such as walking for 30-45 minutes three times a day, had great benefit in a small study.

Avoiding simple sugars and starches may also help. Compression stockings are sometimes helpful. I don't know of any supplements that are effective.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu

Read Related Topics

© Copyright Times Colonist